Idaho, 2024Damaging Winds in Idaho, September 2, 2024
September 2, 2024 · NWS BOI · 6 events in 3 counties and zones
A shortwave trough brought strong thunderstorms with high winds to the West Central Mountains and Treasure Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough brought strong thunderstorms with high winds to the West Central Mountains and Treasure Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 2, 1:17 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 2, 1:17 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boise ID
217 PM MDT Mon Sep 2 2024
.SHORT TERM...Tonight through Wednesday night...There is
somewhat of a lull in the shower/thunderstorm coverage early
this afternoon with the bulk of the activity in central and
s-central Idaho. That will change, however, as the upper low to
the west approaches, cooling temps aloft while warming at the
surface which will enhance the convective potential. This will
also bring a greater threat of strong to isolated severe wind
gusts to around 60 mph with the thunderstorms later this
afternoon through this evening. These gusty outflows may also
create areas of reduced visibilities in blowing dust. Latest
guidance has been consistent with previous runs, and the Storm
Prediction Center is depicting a marginal risk of severe
thunderstorms. The showers and storms will diminish from
southwest to northeast this evening, except lingering in the far
north as the upper low moves across northeast Oregon into
n-central Idaho tonight through Tuesday. The storms will be
slower-moving near the center of the low, accompanied by brief
heavy rainfall. A new upper ridge develops on Wednesday in the
wake of the exiting low for a return to dry conditions and
warmer temperatures. Northerly flow could bring wildfire smoke
southward into the Snake Plain, including the Treasure Valley,
on Wednesday.
.LONG TERM...Thursday through Monday...Temperatures continue to
heat up Thursday and Friday in response to a strong high
pressure ridge. Dry conditions and light winds prevail, which
could yield more wildfire smoke across the region. Models are in
good agreement in showing the next upper trough moving through
next weekend, although with differences in strength and timing.
There is a 15-30 percent chance of showers and thunderstorms
with this system. A southwest flow aloft develops early next
week for dry conditions and continued above-normal temperatures.
&&
.AVIATION...VFR with areas of MVFR to LIFR and mountain
obscuration from smoke, mainly w-central ID. Scattered showers
and thunderstorms across SE Oregon and SW Idaho through this
eve. Surface winds: variable up to 10 kt, except S-SW 10-20 kt
with gusts 25-35 kt in SE Oregon through this eve. Erratic
thunderstorm outflow winds to 35-50 kt, which may cause blowing
dust. Winds aloft at 10kft MSL: S-SW 15-30 kt.
KBOI...VFR. Scattered thunderstorms in Treasure Valley this
aft/eve, with best chance at KBOI Mon/22Z until Tue/04Z.
Thunderstorms capable of gusty erratic outflow winds around
35-45 kt, making TAF wind accuracy more challenging to predict.
Blowing dust possible with gusts. Outside of showers/storms,
surface winds variable mainly NW 5-10 kt.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
IDZ400>403-420-421-423-424-426.
OR...Red Flag Warning until 11 PM PDT this evening ORZ646.
Red Flag Warning until 9 PM MDT /8 PM PDT/ this evening
ORZ636-637.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...BW
LONG TERM....BW
AVIATION.....BWIn the hours before
Special weather statement, Sep 2, 2:50 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Boise ID
250 PM PDT Mon Sep 2 2024
ORZ061-063-022230-
Malheur County OR-Harney County OR-
250 PM PDT Mon Sep 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARNEY AND
NORTHWESTERN MALHEUR COUNTIES THROUGH 330 PM PDT...
At 249 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Castle Rock to near Riddle
Mountain. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities. Minor damage to outdoor objects is possible.
Locations impacted include...
New Princeton, Crane, Westfall, Juntura, Drewsey, Circle Bar,
Drinkwater Pass, Beulah, Ironside Mountain, Coleman Mountain,
Dunnean, Warm Springs Reservoir, Castle Rock, Jonesboro, Venator
Reservoir, Sheep Rock, Stinkingwater Pass, Swamp Creek Buttes,
Monument Peak, and Malheur Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4361 11866 4404 11851 4404 11823 4425 11823
4427 11790 4417 11747 4353 11784 4309 11824
4309 11871
TIME...MOT...LOC 2149Z 214DEG 24KT 4405 11831 4312 11853
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
STSpecial weather statement, Sep 2, 3:30 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boise ID
330 PM PDT Mon Sep 2 2024
ORZ061-063-022315-
Malheur County OR-Harney County OR-
330 PM PDT Mon Sep 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HARNEY AND
NORTHWESTERN MALHEUR COUNTIES THROUGH 415 PM PDT...
At 329 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dunnean, or 39 miles east of Burns, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities. Minor damage to outdoor objects is possible.
Locations impacted include...
Westfall, Juntura, Drewsey, Bartlett Mountain, Drinkwater Pass,
Beulah, Brushy Hollow, Cottonwood Creek Reservoir, Coleman Mountain,
Buckbrush Poison Butte, Beulah Reservoir, Dunnean, Mosquito Mountain,
Warm Springs Reservoir, Castle Rock, Jonesboro, Westfall Butte, Sheep
Rock, Swamp Creek Buttes, and Otis Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4403 11842 4405 11839 4404 11823 4414 11823
4419 11813 4411 11750 4336 11813 4348 11854
TIME...MOT...LOC 2229Z 207DEG 24KT 4350 11829
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Sep 2, 4:09 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Boise ID
409 PM PDT Mon Sep 2 2024
ORZ062-063-022345-
Malheur County OR-Baker County OR-
409 PM PDT Mon Sep 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BAKER AND NORTH
CENTRAL MALHEUR COUNTIES THROUGH 445 PM PDT...
At 408 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cow Valley, or 36 miles south of Baker City, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibilities. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Cow Valley around 510 PM MDT.
Malheur Reservoir and Malheur City around 520 PM MDT.
Bridgeport around 430 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 11770 4421 11805 4461 11798 4450 11735
TIME...MOT...LOC 2308Z 203DEG 27KT 4425 11781
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
STThunderstorm Wind, Ada
- When
- September 2, 4:31 PM MST to 5:31 PM MST
- Where
- Ada County, 0.85 mi SW of Boise
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.610, -116.230
A large spruce tree was knocked down at Morris Hill Cemetery.
Thunderstorm Wind, Ada
- When
- September 2, 4:38 PM MST to 5:38 PM MST
- Where
- Ada County, Boise Terminal Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.570, -116.230
The ASOS station at the Boise airport reported a high wind gust from a thunderstorm outflow boundary.
Thunderstorm Wind, Ada
- When
- September 2, 4:40 PM MST to 5:40 PM MST
- Where
- Ada County, 1.47 mi NNE of Boise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.640, -116.210
The public reported a large spruce tree was knocked down along with old juniper trees. Idaho Power reported that this caused 2000 customers to be without power in the Boise North End.
Thunderstorm Wind, Ada
- When
- September 2, 4:45 PM MST to 5:45 PM MST
- Where
- Ada County, 1.71 mi NW of Boise Hills Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.650, -116.200
The public reported a large spruce tree down.
Thunderstorm Wind, Boise
- When
- September 2, 6:05 PM MST to 7:05 PM MST
- Where
- Boise County, 1.99 mi E of Garden Vly
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.080, -115.410
Jackson Peak IRAWS reported this severe wind gust.
Thunderstorm Wind, Valley
- When
- September 2, 6:15 PM MST to 7:15 PM MST
- Where
- Valley County, 0.49 mi W of Cascade Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.500, -116.030
A large tree was felled from a thunderstorm outflow boundary.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 2, 2024$635,000 · 22 events
- Flash Flooding and Flood in Puerto Rico, September 2, 2024$5,000 · 7 events
- Damaging Winds in Nevada, September 2 to 3, 202461 kt wind · 3 events
- Flash Flooding in New Mexico, September 2, 20242 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 2, 20242 events
- Flash Flooding in New Mexico, September 2, 20242 events
- Heavy Rain in Florida, September 2, 20242 events
- High Wind in California, September 2, 202457 kt wind · 2 events
- Hail and Damaging Wind in Montana, September 2 to 3, 20241 in hail · 2 events
- Flash Flood in Texas, September 2, 20241 event
- High Wind in Washington, September 2, 202453 kt wind · 1 event
- High Wind in Nevada, September 2, 202456 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207986, 1207984, 1207988, 1207987, 1207989, 1207985.